Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Newport/Morehead City, NC

March 31, 2021Jones County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Mar 31, 2021, 3:46 PM EDT for Jones County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2021, 3:46 PM EDT (19:46 UTC)
Expired
Mar 31, 2021, 4:15 PM EDT
In force
29 min
Issued by
NWS Newport/Morehead City, NC

County Jones County, NC

The radar

The Morehead City radar (KMHX), 71 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

989 
WWUS82 KMHX 311946
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
346 PM EDT Wed Mar 31 2021

NCZ090>092-193-198-312015-
Jones-Lenoir-Inland Onslow-Northern Craven-Duplin-
346 PM EDT Wed Mar 31 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JONES...SOUTH
CENTRAL LENOIR...WEST CENTRAL CRAVEN...NORTHWESTERN ONSLOW AND EAST
CENTRAL DUPLIN COUNTIES...

At 346 PM EDT, a strong thunderstorm was located over Potters Hill,
or 16 miles northwest of Half Moon, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Phillips Crossroads, Beulaville, Comfort, Pleasant Hill, Potters
Hill, Pink Hill, Dover, Hargetts Crossroads and Trenton.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3487 7775 3501 7783 3524 7744 3501 7728
TIME...MOT...LOC 1946Z 240DEG 27KT 3500 7768 

$$

Simms

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Mar 31, 2:26 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 31, 2:26 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
226 PM EDT Wed Mar 31 2021

.SYNOPSIS...
A strong cold front approaches from the west today and crosses
the region late tonight and early Thursday. Strong high
pressure builds in from the northwest through the weekend and
slides southeast of the area early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1 PM Wed...SPC upgraded wrn areas to a slght risk,
generally west of hwy 17. Best svr threat still look like
mid/late afternoon through about midnight. Main threat damaging
winds, but iso large hail and a tornado cannot be ruled out.
Some indication there may be supercell out ahead of the line
late this afternoon.

Prev discussion... As of 10 AM Wed...Latest satellite trends
indicate a bit more sun than prv forecast, and thus some more
heating potential and instability later today. This could
portend a more widespread thunderstorm threat, with severe
potential inc. Have indicated likely thunder for Coastal Plains
counties. Latest HRRR and near term guid indicate some iso
supercell structures ahead of line by mid/late afternoon. Will
cont monitoring trends through rest of today, but would not be
surprised to see an expansion of the slght risk to cover more of
E NC.

Prev discussion... As of 715 AM Wed...No changes to prev disc.

Prev disc...Upper trough across the central US will dig and
become more neutrally tilted, helping fuel a strong cold front
across Appalachia. Ahead of the main front, hi res guidance
shows some weak mid level vorticity advection and coastal
troughing will develop a few coastal showers this morning.
Coverage will be predominantly over the Crystal Coast and OBX,
though an inland shower cannot be ruled out. Latest CAMs showing
a line of showers and tstorms developing across the
Appalachians and marching towards our western CWA boundary by
the evening. Inc POPs for the inland counties towards sunset
given this quicker track. Moist SW flow aloft will help keep
skies partly to mostly cloudy during the aftn. Low level
thickness values still support highs in the upper 70s to around
80 inland and upper 60s along the coast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
As of 320 AM Wed...Strong cold front will march through the
region and bring a line of showers and tstorms through the
overnight hours. Severe parameters ahead of the front are
minimal, with limited instability and shear in place. Partly to
mostly cloudy skies during the daytime hours will cut down on
much diurnal heating to initiate prefrontal convection or
instability. LLJ ahead of the front is not very notable either,
keeping severe probs to a marginal outlook by SPC. Hi res
guidance shows showers and storms beginning to taper off late
evening and moving offshore after midnight, with sct showers
behind the front in the early morning hours. Cold front that
pushes through early Thu morning will provide a dramatic wind
shift from the S/SSW to a breezy NW flow. Temps are expected to
hover in the mid to upper 60s overnight ahead of the front
before dropping sharply behind it, down into the upper 40s to
low 50s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 250 AM Wed...

Thu...Lingering shra will grad push of the coast Thu morning as
strong cold front surges offshore. Expect decreasing clouds
from W to E late morn thru the aftn. Strong cold advection will
cont all day keeping highs mostly in the mid 50s to low 60s.
Gusty NW winds expected behind the front espcly coast early.

Thursday night through Saturday...Dry with well below normal
temps this period as strong high pres builds in from the W.
Despite decent breeze Thu night temps will drop into the low to
mid 30s. Highs Friday only reach 45 to 50. Excellent
radiational cooling Fri night as the high builds closer. Lows
will drop into the upr 20s/lower 30s inland with mid 30s
beaches. Anticipate may need frost/freeze headlines inland Thu
night with better potential for a freeze Fri night. Temps begin
to moderate a bit Sat but still well below normal with highs
around 60 inland with 50 to 55 OBX.

Sunday thru Tue...The sfc high will slide off the coast as hgts
rise with upr rdg building E. Cont dry weather with moderating
temps. Highs Sun around 70 inland with 60s beaches...temps reach
low to mid 70s inland Mon and Tue with beaches a little cooler.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Short Term /through Thursday/...
As of 2 PM Wed...VFR conditions expected through the afternoon
with isolated showers and possibly a thunderstorm bringing brief
sub-VFR conditions. SW winds will gusts to around 20 kt this
afternoon and evening ahead of a cold front. A pre-frontal
line of strong storms will push across rtes this evening
bringing periods of sub-VFR conditions along with the potential
for heavy downpours, strong wind gusts, and hail. The front
pushes through after midnight with winds becoming gusty out of
the NW. Pred MVFR cigs will develop after midnight with the
potential for IFR cigs that will persist through Thu morning.
LLWS will also be a concern late tonight. Cigs lifting and skies
clearing in the afternoon.

Long Term /Thu through Sunday/...
As of 250 AM Wed...Lingering sub VFR early Thu as shra's end
then VFR returns from W to E later in the morn thru the aftn as
clouds lift and grad diminish. Gusty NW winds expected Thu. VFR
expected Fri thru Sun as high pres builds across with dry
airmass leading to mclr skies.

&&

.MARINE...
Short Term /through Wednesday Night/...
As of 330 AM Wed...Marine conditions will remain modest through
the evening before quickly deteriorating as a strong cold front
pushes through the region late tonight and early tomorrow
morning. Srly flow 10-15 kts today will turn more SWrly this
evening and ramp up to 15-20 kts just ahead of the front. After the
showers and tstorms associated with this front push through the
area, winds shift sharply to the NW and surge, with gusts as
high as 30-35 kts that will extend into the long term period.
Seas will respond in kind, building from 2-4 ft this aftn to 4-6
ft by early Thu morning.

Long Term /Thu through Sun/...
As of 250 AM Wed...Strong surge of NW winds in wake of front
early Thu with speeds 20 to 30 kt and a brief pd of gusts 30 to
40 kts. The NW winds then slowly diminish to 15 to 25 kt in
the aftn. Seas will be in the 5 to 8 ft range Thu. The high
will grad build closer into Sat however the grdnt will remain
fairly tight along the coast. NW winds of 15 to 25 kt Fri will
subside to 10 to 20 kt Sat. Seas will subside to 4 to 6 ft Fri
and 2 to 4 feet Sat... highest central and nrn wtrs. The high
will move SE of the area Sun with W winds mainly 10 to 15 kts
and seas 2 to 3 ft.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 6 AM to 4 PM EDT Thursday for AMZ136.
     Small Craft Advisory from 6 AM Thursday to noon EDT Friday for
     AMZ135-137.
     Small Craft Advisory from 5 AM Thursday to 6 AM EDT Friday for
     AMZ131-230.
     Small Craft Advisory from 6 AM Thursday to 6 AM EDT Friday for
     AMZ231.
     Small Craft Advisory from 4 AM Thursday to 3 PM EDT Friday for
     AMZ152-154.
     Small Craft Advisory from 3 AM Thursday to 1 PM EDT Friday for
     AMZ156-158.
     Small Craft Advisory from 6 AM Thursday to 3 PM EDT Friday for
     AMZ150.

&&

SYNOPSIS...MHX
NEAR TERM...TL/ML
SHORT TERM...ML
LONG TERM...RF
AVIATION...RF/SK/ML
MARINE...RF/ML
Hazardous weather outlook, Mar 31, 10:26 AM EDT, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1026 AM EDT Wed Mar 31 2021

NCZ029-044>047-079>081-090>092-094-193>196-198-199-011430-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-
1026 AM EDT Wed Mar 31 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are possible this afternoon through
around midnight tonight ahead of a strong cold front. The main threat
is damaging winds, though an isolated tornado can't be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Mornings lows Friday and Saturday will drop to below freezing inland
from the immediate coast, with widespread frost and a freeze
probable.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203>205-011430-
Northern Outer Banks-Ocracoke Island-Hatteras Island-
1026 AM EDT Wed Mar 31 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are possible this evening ahead of a
strong cold front. The main threat is damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 31, 3:46 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
346 PM EDT Wed Mar 31 2021

NCZ090>092-193-198-312015-
Jones-Lenoir-Inland Onslow-Northern Craven-Duplin-
346 PM EDT Wed Mar 31 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JONES...SOUTH
CENTRAL LENOIR...WEST CENTRAL CRAVEN...NORTHWESTERN ONSLOW AND EAST
CENTRAL DUPLIN COUNTIES...

At 346 PM EDT, a strong thunderstorm was located over Potters Hill,
or 16 miles northwest of Half Moon, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Phillips Crossroads, Beulaville, Comfort, Pleasant Hill, Potters
Hill, Pink Hill, Dover, Hargetts Crossroads and Trenton.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3487 7775 3501 7783 3524 7744 3501 7728
TIME...MOT...LOC 1946Z 240DEG 27KT 3500 7768

Simms

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 2:28 AM EDTSmall Craft AdvisoryMHX3 days
Mar 31, 3:00 PM EDTFreeze WatchMHXBeaufort, Craven, Duplin, Greene, Hyde, Jones and 7 more13 hr
Mar 31, 3:53 PM EDTSevere Thunderstorm WarningMHXDuplin, Jones, Lenoir, Onslow52 min
Mar 31, 4:39 PM EDTSevere Thunderstorm WarningMHXCraven, Jones32 min
Mar 31, 5:33 PM EDTSpecial Weather StatementMHXGreene, Pitt42 min
Mar 31, 6:08 PM EDTSpecial Weather StatementMHXDuplin52 min
Mar 31, 7:24 PM EDTSpecial Weather StatementMHXDuplin, Lenoir51 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.